Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Symbolic dynamics and Markov partitions


Author: Roy L. Adler
Journal: Bull. Amer. Math. Soc. 35 (1998), 1-56
MSC (1991): Primary 58F03, 58F08, 34C35
MathSciNet review: 1477538
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The decimal expansion of real numbers, familiar to us all, has a dramatic generalization to representation of dynamical system orbits by symbolic sequences. The natural way to associate a symbolic sequence with an orbit is to track its history through a partition. But in order to get a useful symbolism, one needs to construct a partition with special properties. In this work we develop a general theory of representing dynamical systems by symbolic systems by means of so-called Markov partitions. We apply the results to one of the more tractable examples: namely, hyperbolic automorphisms of the two dimensional torus. While there are some results in higher dimensions, this area remains a fertile one for research.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 58F03, 58F08, 34C35

Retrieve articles in all journals with MSC (1991): 58F03, 58F08, 34C35


Additional Information

Roy L. Adler
Affiliation: Mathematical Sciences Department, IBM, Thomas J. Watson Research Center, Yorktown Heights, New York 10598
Email: adler@watson.ibm.com

DOI: http://dx.doi.org/10.1090/S0273-0979-98-00737-X
PII: S 0273-0979(98)00737-X
Received by editor(s): July 8, 1997
Additional Notes: Appeared as MSRI Preprint No.\ 1996-053.
Article copyright: © Copyright 1998 American Mathematical Society